Georgia, 2003

Hail and Damaging Winds in Georgia, May 1, 2003

May 1, 2003 · NWS FFC · 22 events in 13 counties and zones

18 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$89,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 1, 2:10 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, May 1, 2:10 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT THU MAY 1 2003

NOT PLANNING ON CHANGING MUCH IN THE CURRENT FORECAST TRENDS. STILL
LOOKS LIKE MAINLY AIRMASS CONVECTION THIS EVENING DYING OFF AFTER
MIDNIGHT. DONT EXPECT AS MUCH SEVERE WEATHER THIS AFTERNOON AND
EVENING AS WE HAD YESTERDAY WITH 500MB TEMPERATURE A GOOD 2 DEGREES
WARMER ON THIS MORNINGS SOUNDING...IN FACT ENTIRE SOUNDING FROM
AROUND 700-400MB WAS WARMER THIS MORNING. MODIFIED MORNING FFC
SOUNDING TO 85 DEGREES UNLEASHES ONLY AROUND 500J/KG VS NEARLY
2500J/KG YESTERDAY. TOMORROW HAS THE POTENTIAL FOR MORE ORGANIZED
CONVECTION AS TAIL-END OF THE SHORTWAVE SWEEPING ACROSS THE OHIO
VALLEY BRUSHES NORTH GEORGIA AND PUSHES SURFACE FRONTAL BOUNDARY
INTO THE FORECAST AREA. APPEARS FOR NOW THAT SATURDAY AND SUNDAY
WILL REMAIN DRY AS UPPER RIDGE BUILDS IN THE CENTER OF THE COUNTRY
AND TROUGH AXIS PUSHES OFF SHORE...LEAVING NORTH GEORGIA IN
NORTHWEST FLOW. RIDGE AXIS CROSSES EAST OF THE AREA BY MONDAY WITH
ANOTHER SHOT AT SOME PRECIPITATION FOR THE FIRST HALF OF THE WEEK.

.PRELIMINARY POINT TEMPS/POPS...

KATL 62 83 60 81 / 30 40 30 10
KAHN 62 83 59 82 / 50 40 30 10
KGVL 60 81 56 79 / 50 40 30 10
KRMG 60 83 58 81 / 40 40 30 10
KCSG 64 87 64 85 / 30 40 30 10
KMCN 64 87 64 84 / 30 40 30 10

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 20
Hazardous weather outlook, May 1, 10:00 AM EST, 5 hours 15 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

HEAVY RAINFALL AND ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS
AFTERNOON AND EVENING.

.SYNOPSIS...
WITH HIGH PRESSURE EAST OF GEORGIA AND LOW PRESSURE TO THE WEST...A
MOIST SOUTHERLY FLOW OF AIR WILL CONTINUE OVER GEORGIA THROUGH
TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL...LOCALIZED
HEAVY RAIN...AND LIGHTNING.

.DISCUSSION...
DAYTIME HEATING WILL ONCE AGAIN AID IN THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GEORGIA. CAPES ARE
EXPECTED TO REACH FROM 1500 TO 1800 THIS AFTERNOON WITH LIFTED
INDICES OF -2 TO -4. THIS INSTABILITY WILL BE ENOUGH TO ALLOW A FEW
OF THE THUNDERSTORMS TO REACH SEVERE LEVELS. THE MAIN THREAT FOR THE
SEVERE THUNDERSTORMS WILL BE WEST OF A LINE FROM ATHENS TO MACON...
TO CORDELE AND BETWEEN THE HOURS OF 2 PM AND 9 PM. DUE TO THE SLOW
MOVEMENT OF THE THUNDERSTORMS...LOCALIZED HEAVY RAIN COULD PRODUCE
BRIEF FLOODING OF LOW LYING AREAS.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...EXCEPT SATURDAY AND
SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED SATURDAY AND SUNDAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
May 1, 3:15 PM EST to 3:28 PM EST
Where
Crawford County, Knoxville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.717, -84.000

The Knoxville Sheriff's Office reported penny-sized hail in Knoxville, while the county 911 center reported penny-sized hail in Roberta.

Hail, Laurens

When
May 1, 3:15 PM EST
Where
Laurens County, Cedar Grove
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.250, -82.883

The Laurens county 911 center reported penny-sized hail.

Hail, Lamar

When
May 1, 3:25 PM EST
Where
Lamar County, 2 mi NW of Barnesville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.067, -84.167

The public reported penny-sized hail.

Hail, Lamar

When
May 1, 3:45 PM EST
Where
Lamar County, Barnesville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.050, -84.150

The Lamar county Sheriff's Office reported penny-sized hail.

Hail, Washington

When
May 1, 4:00 PM EST
Where
Washington County, Oconee
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.833, -82.967

An amateur radio operator reported penny size hail.

Hail, Telfair

When
May 1, 4:05 PM EST
Where
Telfair County, 2 mi NE of Helena
Measured
1 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
32.083, -82.900

An employee of the Little Ocmulgee State Park and Lodge reported penny to quarter size hail at the Park near the Wheeler county line.

Thunderstorm Wind, Bleckley

When
May 1, 5:00 PM EST to 5:15 PM EST
Where
Bleckley County, Cary
Measured
65 kt (75 mph) estimated gust
Property damage
$80,000
Reported by
NWS STORM SURVEY
Coordinates
32.517, -83.300

The public reported a 15-mile long path of damage across northeast Bleckley county, beginning near Cary and terminating near Rebie, along which numerous trees were blown down, a 20-foot high empty water tank was blown over, a barn was destroyed, and a house suffered minor damage. While much of the damage was caused by strong straight-line thunderstorm winds, a survey conducted by the National Weather Service Forecast Office in Peachtree City, concluded that a severe microburst or gustnado, moving in a southeastward direction, affected a small area approximately 60 yards wide and 200 yards long beginning approximately two miles northwest of Goldsboro along Georgia Highway 278,. Numerous trees were blown down along Georgia Highway 278, all felled to the north, while other trees, blown down approximately one mile south of this location, were felled to the south. Residents reported seeing a funnel cloud in the Cary area.

Hail, Bleckley

When
May 1, 5:00 PM EST to 5:15 PM EST
Where
Bleckley County, Cary
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.517, -83.300

The public reported dime to quarter-sized hail.

Hail, Laurens

When
May 1, 5:13 PM EST
Where
Laurens County, Dudley
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.533, -83.067

The Laurens county 911 center reported golf ball-sized hail.

Hail, Dodge

When
May 1, 5:15 PM EST
Where
Dodge County, Roddy
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.350, -83.250

The public reported penny-sized hail.

Thunderstorm Wind, Dodge

When
May 1, 5:20 PM EST
Where
Dodge County, Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.400, -83.150

The Dodge county 911 center reported that several trees had been blown down.

Thunderstorm Wind, Laurens

When
May 1, 5:20 PM EST
Where
Laurens County, 2 mi NW of Dudley
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.550, -83.083

The Laurens county 911 center reported that trees and some power lines were down just northwest of Dudley, while other trees were down on the road just southwest of Dudley.

Hail, Laurens

When
May 1, 5:30 PM EST
Where
Laurens County, Cadwell
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.333, -83.050

The public reported golf ball-sized hail.

Hail, De Kalb

When
May 1, 6:20 PM EST
Where
De Kalb County, Avondale Estates
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.767, -84.250

The public reported penny-sized hail.

Hail, Walton

When
May 1, 6:27 PM EST
Where
Walton County, Loganville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.833, -83.900

The public reported quarter-sized hail.

Hail, De Kalb

When
May 1, 6:55 PM EST
Where
De Kalb County, Decatur
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.783, -84.300

The public reported penny to quarter sized-hail.

Hail, De Kalb

When
May 1, 7:15 PM EST
Where
De Kalb County, Avondale Estates
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.767, -84.250

The public reported quarter size hail.

Hail, Gwinnett

When
May 1, 7:40 PM EST
Where
Gwinnett County, Lawrenceville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.950, -83.983

The public reported penny-sized hail.

Hail, Gwinnett

When
May 1, 8:00 PM EST
Where
Gwinnett County, Dacula
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.983, -83.900

The public reported nickel-sized hail.

Hail, Lumpkin

When
May 1, 8:35 PM EST
Where
Lumpkin County, 1 mi W of Dahlonega
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.533, -84.000

The Lumpkin county 911 center reported penny-sized hail.

Hail, Schley

When
May 1, 8:40 PM EST
Where
Schley County, Ellaville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.233, -84.300

The Schley county Sheriff reported quarter-sized hail.

Thunderstorm Wind, Muscogee

When
May 1, 8:40 PM EST
Where
Muscogee County, Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.483, -84.967

The Muscogee county 911 center reported that numerous trees were blown down across the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361861, 5361991, 5361917, 5361918, 5361920, 5361919, 5361921, 5361922, 5361923, 5361993, 5361924, 5361925, 5361926, 5361992, 5361927, 5361928, 5361929, 5361990, 5361930, 5361989, 5361931, 5361988.